Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 7, NWS Springfield, MO

January 22, 2018Oregon County, Shannon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jan 22, 2018, 1:40 AM CST for Oregon County, Shannon County, Missouri. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 22, 2018, 1:40 AM CST (07:40 UTC)
Expired
Jan 22, 2018, 2:34 AM CST
In force
54 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Oregon County, MO, Shannon County, MO

The radar

The St Louis radar (KLSX), 191 km from the middle of the area, began a volume at 07:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.7 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

651 
WUUS53 KSGF 220740
SVRSGF
MOC149-203-220845-
/O.NEW.KSGF.SV.W.0007.180122T0740Z-180122T0845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
140 AM CST MON JAN 22 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southeastern Shannon County in south central Missouri...
  Oregon County in south central Missouri...

* Until 245 AM CST

* At 140 AM CST, severe thunderstorms were located along a line
  extending from 7 miles southeast of Mountain View to 10 miles west
  of Alton to 7 miles west of Mammoth Spring, moving northeast at 55
  mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Grand Gulf State Park...          Thayer...
  Winona...                         Alton...
  Birch Tree...                     Eminence...
  Koshkonong...                     Montier...
  Thomasville...                    Teresita...
  Myrtle...                         Wilderness...
  Midridge...                       Couch...
  Rover...                          Alley Spring...
  West Eminence...                  Greer...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3708 9122 3683 9123 3682 9111 3650 9113
      3650 9167 3696 9166 3738 9118 3726 9116
      3725 9114 3720 9112 3720 9109 3718 9109
      3714 9102 3709 9102
TIME...MOT...LOC 0740Z 229DEG 47KT 3691 9161 3674 9159 3652 9168 

HAIL...<.75IN
WIND...60MPH
 
$$

Schaumann
3 follow-up statements
426 
WWUS53 KSGF 220758
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
158 AM CST MON JAN 22 2018

MOC149-203-220845-
/O.CON.KSGF.SV.W.0007.000000T0000Z-180122T0845Z/
Shannon MO-Oregon MO-
158 AM CST MON JAN 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CST
FOR SOUTHEASTERN SHANNON AND OREGON COUNTIES...

At 157 AM CST, severe thunderstorms were located along a line
extending from near Eminence to 9 miles southeast of Birch Tree to
Thayer, moving northeast at 55 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Grand Gulf State Park...          Thayer...
Winona...                         Alton...
Birch Tree...                     Eminence...
Thomasville...                    Myrtle...
Wilderness...                     Midridge...
Couch...                          West Eminence...
Greer...                          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

&&

LAT...LON 3708 9122 3683 9123 3682 9111 3650 9113
      3650 9167 3685 9153 3703 9153 3738 9118
      3726 9116 3725 9114 3720 9112 3720 9109
      3718 9109 3714 9102 3709 9102
TIME...MOT...LOC 0757Z 228DEG 47KT 3711 9136 3688 9139 3652 9152 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Schaumann
439 
WWUS53 KSGF 220819
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
219 AM CST MON JAN 22 2018

MOC149-203-220845-
/O.CON.KSGF.SV.W.0007.000000T0000Z-180122T0845Z/
Shannon MO-Oregon MO-
219 AM CST MON JAN 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CST
FOR EASTERN SHANNON AND EASTERN OREGON COUNTIES...

At 219 AM CST, severe thunderstorms were located along a line
extending from 8 miles west of Ellington to Fremont to 9 miles east
of Alton, moving northeast at 55 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Myrtle...                         Wilderness...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

&&

LAT...LON 3708 9122 3683 9123 3682 9111 3650 9113
      3650 9134 3678 9133 3705 9129 3738 9118
      3726 9116 3725 9114 3720 9112 3720 9109
      3718 9109 3714 9102 3709 9102
TIME...MOT...LOC 0819Z 247DEG 47KT 3721 9112 3693 9116 3665 9123 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Schaumann
232 
WWUS53 KSGF 220834
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
234 AM CST MON JAN 22 2018

MOC149-203-220844-
/O.CAN.KSGF.SV.W.0007.000000T0000Z-180122T0845Z/
Shannon MO-Oregon MO-
234 AM CST MON JAN 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SHANNON AND EASTERN
OREGON COUNTIES IS CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning has been cancelled.  However heavy rain is
still possible with these thunderstorms.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Springfield.

LAT...LON 3708 9122 3683 9123 3682 9111 3650 9113
      3650 9134 3678 9133 3705 9129 3738 9118
      3726 9116 3725 9114 3720 9112 3720 9109
      3718 9109 3714 9102 3709 9102
TIME...MOT...LOC 0833Z 229DEG 47KT 3733 9094 3705 9098 3677 9105 

$$

Schaumann

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 11:37 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Jan 21, 11:37 PM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1137 PM CST Sun Jan 21 2018

.SHORT TERM...(This evening through Monday)
Issued at 130 PM CST Sun Jan 21 2018

A deep closed upper low will track from the Rockies into the
central Plains this evening while a surface low pressure system
tracks from eastern Kansas into northern Missouri. A trailing
surface trough then cold front will push across the Ozarks region
this evening. Strong synoptic lift and moisture advection along
with at least ample instability will ignite numerous showers and
thunderstorms from late afternoon into tonight.

While instability will be rather modest the shear profiles will be
favorable to support intense updrafts and possibly supercells.
Shear vectors will also support surging line segments and bowing
structures. This all adds up to a risk of severe storms with the
potential of damaging winds and possibly a couple of tornadoes.
While a low risk the primary area of concern for tornadoes would
be across far southern Missouri.

The showers and storms will end from the west late this evening
into the overnight hours. Expect some clearing overnight as a dry
slot wraps around the upper low.

The true cold front will sweep across the area early Monday as the
upper low transitions eastward. This will bring steady or falling
temperatures and increased cloud cover. Also expect showers mainly
across central Missouri. Some potential that some snow will mix
with the rain before ending.

.LONG TERM...(Monday Night through Sunday)
Issued at 130 PM CST Sun Jan 21 2018

Colder temperatures settle back into the region through mid week
before upper level ridging and southerly winds return by late
week.

The next upper trough and associated front will move into the
region heading into later Friday and this weekend. This will
bring another good chance for precipitation. Colder weather will
again follow this system this weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1130 PM CST Sun Jan 21 2018

The storm system moving through the Ozarks this evening will make
steady progression through 09z and exit east of the region. Storms
were east of Joplin but will continue for an hour or two more for
Springfield and Branson. This will keep MVFR ceilings and
visibilities through 07z. As the storms shift east, Ceilings will
improve to VFR through sunrise across the area.

Cloud cover wrapping around the upper level low that is driving
the current storms will bring a return of MVFR ceilings along
with some rain showers though a few flakes of snow may mix in as
surface temperatures fall to the freezing mark in the afternoon.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Foster
LONG TERM...Foster
AVIATION...Hatch
Hazardous weather outlook, Jan 21, 7:54 PM CST, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
754 PM CST Sun Jan 21 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-230200-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
754 PM CST Sun Jan 21 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Tornado risk.
  Limited Hail risk.
  Limited Thunderstorm wind damage risk.
  Limited Lightning risk.

DISCUSSION...

A band of showers and embedded isolated thunderstorms will
continue to slowly push east across the Missouri Ozarks tonight.

The most intense storms will be capable of producing damaging
winds up to 60 mph, small hail, and the possibility of an isolated
tornado. The limited severe weather threat will be confined to
areas mainly south of the Highway 54 corridor.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

West to southwest wind gusts of 30 to 40 mph will occur across
the area on Monday. Gusts over 45 mph will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight for areas south of the
Highway 54 corridor.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schaumann

In the hours before

Special weather statement, Jan 21, 8:00 PM CST, 5 hours 40 minutes before
Special Weather Statement
National Weather Service Springfield MO
800 PM CST SUN JAN 21 2018

MOZ094-220230-
Lawrence MO-
800 PM CST SUN JAN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAWRENCE COUNTY UNTIL 830
PM CST...

At 800 PM CST, Doppler radar was tracking a strong thunderstorm over
Monett, moving northeast at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Mount Vernon...                   Miller...
Verona...                         Halltown...
Freistatt...                      Hoberg...
Chesapeake...

This includes Interstate 44 between mile markers 40 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Springfield.

&&

LAT...LON 3703 9395 3728 9383 3728 9361 3704 9361
      3695 9384
TIME...MOT...LOC 0200Z 227DEG 37KT 3696 9392

Griffin
Local storm report, Jan 21, 8:51 PM CST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
851 PM CST SUN JAN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     TORNADO          2 SE HOBERG             37.05N 93.82W
01/21/2018                   LAWRENCE           MO   LAW ENFORCEMENT

            COUPLE OF BUILDINGS DOWN ON FARM ROAD 2155 2
            AND A HALF MILES SOUTH OF MT VERNON. ALSO
            REPORTS OF TREES DOWN. THIS IS RIGHT NEAR
            THE LOCATION OF A WELL DEFINED DROP IN
            CORRELATION COEFFICIENT. TORNADO LIKELY
            OCCURRED AT THIS LOCATION.

&&

BURCHFIELD
Local storm report, Jan 21, 11:10 PM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1110 PM CST SUN JAN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 PM     TSTM WND DMG     1 NE GROVESPRING        37.41N 92.60W
01/21/2018                   WRIGHT             MO   PUBLIC

            LARGE TREE LIMBS DOWN AT RESIDENCE JUST
            NORTHEAST OF GROVESPRING.

&&

BURCHFIELD
Special weather statement, Jan 22, 12:12 AM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Springfield MO
1212 AM CST MON JAN 22 2018

MOZ082-220700-
Texas MO-
1212 AM CST MON JAN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR TEXAS COUNTY UNTIL 100 AM CST...

At 1212 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Mountain Grove to near Willow Springs to
14 miles south of Cabool. Movement was northeast at 55 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Mountain Grove...                 Cabool...
Houston...                        Summersville...
Raymondville...                   Arroll...
Bucyrus...                        Elk Creek...
Eunice...                         Yukon...
Hartshorn...                      Clear Springs...
Solo...                           Pine Crest...
Simmons...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely. Listen for possible warnings
and be prepared to take appropriate action should severe weather
threaten.

&&

LAT...LON 3705 9166 3706 9222 3709 9225 3718 9225
      3755 9176 3743 9175 3742 9164 3741 9164
TIME...MOT...LOC 0612Z 234DEG 48KT 3713 9219 3702 9205 3692 9206

Schaumann
Special weather statement, Jan 22, 12:59 AM CST, 41 minutes before
Special Weather Statement
National Weather Service Springfield MO
1259 AM CST MON JAN 22 2018

MOZ082-097-098-106-220730-
Oregon MO-Howell MO-Shannon MO-Texas MO-
1259 AM CST MON JAN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SHANNON...NORTHEASTERN
HOWELL...SOUTHEASTERN TEXAS AND NORTHWESTERN OREGON COUNTIES UNTIL
130 AM CST...

At 1258 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Summersville to near Mountain View to West
Plains. Movement was east at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
West Plains...                    Current River State Park...
Mountain View...                  Birch Tree...
Summersville...                   Montier...
Thomasville...                    Peace Valley...
Teresita...                       Arroll...
Rover...                          Alley Spring...
White Church...                   Hartshorn...
Round Spring...                   Pine Crest...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely. Listen for possible warnings
and be prepared to take appropriate action should severe weather
threaten.

&&

LAT...LON 3741 9139 3701 9142 3671 9152 3665 9194
      3692 9183 3723 9181
TIME...MOT...LOC 0658Z 252DEG 29KT 3719 9173 3695 9174 3674 9183

Schaumann

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 6:06 PM CSTSpecial Weather StatementSGFLawrence39 min
Jan 21, 8:00 PM CSTSpecial Weather StatementSGFLawrence30 min
Jan 21, 8:03 PM CSTTornado WarningSGFLawrence27 min
Jan 21, 8:37 PM CSTSevere Thunderstorm WarningSGFBarry, Lawrence38 min
Jan 21, 9:10 PM CSTSevere Thunderstorm WarningSGFCamden, Miller, Morgan38 min
Jan 21, 9:27 PM CSTSevere Thunderstorm WarningSGFChristian, Douglas, Ozark, Taney, Webster37 min
Jan 21, 9:32 PM CSTTornado WarningSGFChristian, Douglas, Webster28 min
Jan 21, 10:10 PM CSTTornado WarningSGFWright20 min
Jan 21, 11:25 PM CSTSevere Thunderstorm WarningSGFOzark55 min
Jan 21, 11:47 PM CSTSevere Thunderstorm WarningSGFDouglas, Howell43 min
Jan 22, 12:12 AM CSTSpecial Weather StatementSGFTexas48 min
Jan 22, 12:59 AM CSTSpecial Weather StatementSGFHowell31 min
Jan 22, 1:06 AM CSTSevere Thunderstorm WarningSGFHowell, Shannon, Texas54 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.